Topic: Neaseau help

Hi everyone
I have been posting on introductions and thought it was time to move over.  I was wondering if anyone has been on Compozene for the neaseau.  My stepdad's so sick at his stomach that a single bite of food or water just makes him sick.  They are taking him off of the phenergan and putting him on the compozene and also zopran in between as needed.  they are also switching his oxycodone to ms contin.  Has anyone had this and what to expect?  He doesn't seem to have much pain but the neaseau is just so severe that he hasn't eaten and barely drinking in over 6 weeks.  His last chemo treatment was 2 weeks ago which was the last.  Just let me know if any have had taken these and if you know anything personally about them.  Thanks so much in advance. 

Sherri

Re: Neaseau help

sherrig.....You want to ask the Hospice attendants about their experience with GI cancers?  Nausea can be a problem.  We tried switching to suppositories in order to avoid the digestive tract as much as possible.  Compozene had some effect however, not always so we switched around to different anti-nausea meds.  Does your stepdad's nausea become more pronounced after he has eaten something or, is it of a constant nature? Can he chew on ice cubes?  A light sedative possibly given intravenously might also help.  Pain was also not an issue with my husband therefore; we were pleased with the sedatives combating the nausea.  Please, stay in touch.  Others may also share some of their experiences

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

3 (edited by Jean Wed, 22 Oct 2008 22:39:14)

Re: Neaseau help

Hi Sherri

I had a few thoughts of things that might help...everyone is so different so  it can take quite a bit of experimenting to find something that will work.   But, keep trying!

Marion has a good idea, using a light sedative, an anti anxiety medication such as Ativan (Lorazepam) can often be helpful.  It can be given orally or even dissolved under the tongue if needed. 

Compazine is in a class of drugs called "major tranquilizers" and it can work well, but can also be quite sedating, especially in older people.  Zofran is well worth trying...it's usually taken 3 times a day.  Another drug in the same class of drugs that may work better than Zofran is Kytril, usually taken 2 times a day.  They both have few side effects as well and each is  now available as generics, so that can help a great deal with cost.  Prior to becoming generic, many insurance companies refused to cover them as they are quite pricey.

Another drug that may be helpful is Reglan (Metoclopramide).  It is taken 4 times daily, usually 30 minutes before meals and at bedtime.  It allows the stomach to empty more quickly as well and can often be useful when combined with the other anti nausea medications.

An important point is that any of these work best if one can prevent the nausea rather than trying to get rid of it.  Taking the medication regime on a regular schedule is often especially helpful in someone like your step dad who has such chronic problems with nausea.  Certainly narcotics can also contribute to the nausea so changing to a different one, the MS Contin, is a good idea.  Also, all narcotics are quite constipating so make sure he's taking something to counteract that, as that also can contribute to nausea.

Just a few ideas that might be worth discussing with the Hospice people and getting their thoughts.

It is very good that you can be there as an advocate for your step dad and your mom.  It's so good they have you there!

Wishing the best to you and your family.

Jean

Re: Neaseau help

Thanks for the replies.  His nauseau has been constant and at night had been almost unbearable.  After they switched to the compozene and zophran and ms Contin he is doing much better.  They got his mouth wash to us as well which is really helping with the bad taste he has.  He got up yesterday morning feeling like a new man wanting to eat doughnuts, sausage biscuit and drink some milk.  He laster had some vegetable soup, and ate pimento cheese and crackers and this morning he got up wanting brawts.  It is amazing what the right meds can do and I just pray that it will last. I think if he can eat and get his strengh back he will stay with us for a while at least I hope so.  He loves my mom so very much and he is honestly the most loving and compassionate man I have ever met.  He never complains about anything and is always worrying about everybody else.  It is just so sad for my mom to have found him and is going to lose him.  I hoe they can have one more Christmas together.  Thanks for the advice and let's pray that it continues to work for him. 

Sherri

Re: Neaseau help

Hi Sherri,
I'm on compazine almost everyday for mild nausea, and have not had any "sleepy" side effects.   The cancer center where I am getting my chemo treatments is so proactive on nausea, they don't even want me close to being severely nauseated, much less sick.

They have given my compazine for mild nausea, and Emend for severe nausea.  Emend is a very expensive pill, but well worth it.  For in between nausea I have Zofran and Ativan.   Ativan can also cause major drowsiness and relaxation.    But  it's better than being nauseated.   Hope this helps.

- Suzanne